Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Taking Risperdone to lessen psychotic relapse possibility. Increased lactose levels. Alternate medication?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
I am taking Risperdone 3mg twice daily to lessen the possibilty of a pyschotic relapse I am due to stop taking the medication in November. Rispirdone can increase the lactose levels and I was calledfrom the surgery, to say that mine was very high, I am a male.
I want to keep taking medication until November so what alternative are there? A different sort of medication and or/steroids perhaps, please let me know.
Posted Mon, 7 May 2012 in Medicines and Side Effects
Answered by Dr. Hema Yadav 2 hours later

Thanks for posting your query.

Risperidone tablets contain lactose as an excipient content so it does cause an increase in lactose levels in the blood.

There are many other metabolic side effects too, like increased prolactin levels causing gynaecomastia in males, increased tendency to cause diabetes, liver and renal toxicity etc.

Since you are presently asymptomatic, intend to stop the drug in November and are having a dose related metabolic side effect, it would be advisable to taper or decrease the dose of risperidone and continue monitoring. If the levels respond appropriately to the decreased dose then your doctor may continue tapering gradually over many months, and finally withdraw the drug in November.

The newer antipsychotic medications like olanzapine , ziprasidone and quetiapine can be used as alternatives however each has its own side effects too.

Steroids are not indicated at present and do have many metabolic sideeffects themselves including hyperglycemia.

Olanzapine too can cause hyperglycemia so either quetiapine or ziprasidone depending on your
doctors prescription accordingto your clinical history and examination might be started.

I would advise you discuss it with your therapist before stopping the drug or starting any new one as risperidone can cause withdrawal symptoms if stopped abruptly.

Hope I have answered your query. Please accept the answer if you have no further queries.

Wishing you good health.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor